Boy Dies After COVID Vaccine: A 13-year-old boy in Michigan recently died 3 days after getting the COVID vaccine; it was the Pfizer vaccine. The cause of death is being investigated by the CDC. According to the patient’s Aunt on Twitter, the preliminary autopsy report showed that he had fluid around his heart. What caused his death? Before I tell you my thoughts on that, it first helps to background on what myocarditis is. Inflammation of the heart.
13 Year Old Boy Dies After COVID Vaccine
And pericarditis, inflammation of the pericardial sac. Sometimes pericarditis can cause fluid to buildup within the sac, and this is called a pericardial effusion. The first reports of myocarditis after COVID mRNA vaccination involved (US) military patients and patients from Israel4,5. The Israeli cohort identified a male predominance with an incidence of 1/20,000 (men aged 18 to 30 years old).
We know that the COVID vaccines from Pfizer and Moderna can cause it. But actual COVID infection is a much more common cause. The CDC has received 1,226 preliminary reports of myocarditis and pericarditis following about 300 million total doses of Pfizer and Moderna vaccines. Myocarditis is most common between age 12 and 30 and more common in boys.
Among people 12 and older, there were 267 reports of heart inflammation after one dose of vaccine, 827 after the second dose, and 132 after an unknown dose. So overall, the number of cases of myocarditis related to the COVID mRNA vaccines is very low. And for those who do get it, it’s usually a small amount of heart inflammation that lasts for a week or so, requiring minimal treatment.
In fact, not only is myocarditis way more common from COVID, the risks to the heart from infection can be more severe. Take a look at this ultrasound of the heart, aka echocardiogram, of a young patient with COVID myocarditis…that is a poorly pumping heart. This is why the CDC still recommends vaccination for those 12 and older. Now, 3 recent studies came out that looked at specific cases of myocarditis that developed after getting the COVID mRNA vaccines, Pfizer and Moderna. In the first study, in the journal Pediatrics, they reported 7 cases of myocarditis from the Pfizer vaccine. All the patients were 7 otherwise healthy male teenagers. All of them tested negative for COVID.
None of the patients met the criteria for multisystem inflammatory syndrome in children (MIS-C). All had an elevated troponin level. Troponin is a protein in heart muscle cells. Whenever there is heart tissue damage, as occurs with a heart attack, or inflammation of the heart, troponin ends up being leaked into the bloodstream. The higher the troponin, the more heart tissue damage. An echocardiogram, which is great for looking at how the heart is functioning, was normal in all but one patient. Cardiac MRI, which is especially great for looking at the detailed structure of the heart, especially when looking for heart inflammation, showed myocarditis in all the patients.
This study had 8 patients hospitalized with chest pain within 2-4 days of receiving either the Pfizer or Moderna vaccine. All of them were otherwise healthy males between the ages of 21 and 56. All but one patient developed symptoms after their second dose. Most had chest pain with a day or 2 of the vaccine. All had elevated troponin levels and myocarditis on MRI. Two of them had a slight reduction in their heart function. One of them had a heart biopsy done, and the pathology results did not show any abnormality. All patients had resolution of their chest pain and were discharged from the hospital in stable condition.
Doctor Mike Hansen, MD
Internal Medicine | Pulmonary Disease | Critical Care Medicine